Advertisement

6 things that can happen when you take too much laxative

Laxative abuse could cause weight gain.

Every day, millions of people struggle with constipation caused by our processed-food diet and sedentary lifestyle. Every time our stomach gives us a bit of trouble, we reach into our medical cabinets and summon the help of our trusted friend, the laxative. Doctors often prescribe these purgatives in the form of syrups, capsules, powders and suppositories for constipation to help us expedite our morning rituals in the toilet. But soon, this becomes an unhealthy addiction. We start depending on laxatives even for minor problems like mild constipation that can be fixed with a fibre-rich diet.

Many people also confess to taking laxatives after a binge-eating session to feel lighter. Those obsessed with weight loss also resort to laxative use, thinking that calorie absorption can be avoided if the food passes quickly through the intestines. But all this laxative abuse comes with a heavy price. If you can't answer the call of nature without a little help from these purgatives, you could be in trouble. Here are some of the side effects of taking too much laxatives.

Electrolyte disturbances: Valuable minerals like sodium, calcium, phosphorus and magnesium play an important role regulating the functions of the heart and the nerves. When diarrhoea is induced with too much laxatives, mineral loss happens and our body goes into a tizzy.1

Also Read

More News

Acid-base abnormalities: Too much laxatives can cause an acid-base imbalance in the body, which is supposed to maintain the functions of all our vital organs. If the acid levels in the blood go up, you could suffer from headaches, lack of appetite, increased heart rate and fatigue. Too much base in the blood could cause alkalosis, resulting in nausea, numbness, muscle spasms and tremors.1

(Read: Chinese man constipated for 22 years has 13 kg of poop removed)

Oedema and weight gain: Ironically, those who abuse laxative to lose weight find themselves bloated and heavier than before. Too much laxative in the body can activate the renin-aldosterone system due to dehydration, causing the body to retain water when it is discontinued.1

(Read: Laxatives or medicines for constipation uses, side-effects and interactions)

Kidney failure: Hypokalemia is a condition when the body is depleted of its potassium reserves and it is often seen in laxative addicts. This causes breakdown of skeletal muscle tissues, which can then affect the kidney and cause kidney failure.2

Hypomagnesaemia: Continuous diarrhoea due to laxative use can cause the loss of magnesium reserves in the body. The condition causes muscle cramps, abnormal heart rhythms, irritability, hallucinations, depression and even death!3

Laxative gut: When the stomach is subjected to continuous laxative use, over time, the stomach tissues can get worn out. Since the colonic tissues get used to overstimulation from laxatives, they will become weak and will not be able to empty the faeces on their own.4

References:

1. Roerig JL, Steffen KJ, Mitchell JE, Zunker C. Laxative abuse: epidemiology, diagnosis and management. Drugs. 2010 Aug 20;70(12):1487-503. doi: 10.2165/11898640-000000000-00000. Review. PubMed PMID: 20687617.

2.Copeland PM. Renal failure associated with laxative abuse. Psychother Psychosom. 1994;62(3-4):200-2. PubMed PMID: 7531354.

3.Joo Suk O. Paradoxical hypomagnesemia caused by excessive ingestion of magnesium hydroxide. Am J Emerg Med. 2008 Sep;26(7):837.e1-2. doi: 10.1016/j.ajem.2008.01.030. PubMed PMID: 18774056.

4.Joo, J. S., Ehrenpreis, E. D., Gonzalez, L., Kaye, M., Breno, S., Wexner, S. D., ... & Secrest, K. (1998). Alterations in colonic anatomy induced by chronic stimulant laxatives: the cathartic colon revisited. Journal of clinical gastroenterology, 26(4), 283-286.

Image source: Shutterstock

Stay Tuned to TheHealthSite for the latest scoop updates

Join us on